As a first step, good glycaemic control and replenishment of water and electrolyte deficits are essential. When bacterial overgrowth is suspected, broad spectrum antibiotics (doxycycline or metronidazole) are administered for at least three weeks. Administration of bile acid sequestrants (cholestyrarmine) can alleviate symptoms. In mild forms, symptomatic treatment with loperamide, diphenoxylate and atropine can be administered. Adrenergic agonists can improve water and electrolyte absorption. Clonidine is especially effective because it improves adrenergic function and thus decreases intestinal motility and increases water and electrolyte absorption. It is initially administered at 0.1 mg twice or three times a day, and the dose can gradually increase up to a total of 0.6 mg/day. In resistant cases, octreotide has been successfully used at 50-75 mg subcutaneously twice a day or even the long-acting synthetic somatos-tatin analogue once a month.
A 34 year old patient with Type 1 DM for 30 years reports dizziness and fainting tendency when standing for a few minutes. These symptoms are more intense when standing up from supine or sitting position, after eating and after injecting his insulin. He is suffering from diabetic nephropathy (creatinine 2.5 mg/dl [221 imol/L]) and bilateral proliferative retinopathy treated with photocoagulation. Apart from insulin, he also receives ACE inhibitors for his nephropathy and coexistent hypertension. What is the diagnosis?
Most likely this patient is suffering from orthostatic hypotension. Orthostatic hypotension is defined as the fall in systolic blood pressure by more than 30mmHg (or according to some authors by 20mmHg together with symptoms) or the fall of diastolic blood pressure by more than 10mmHg, when assuming an erect from supine position. It is characterized by dizziness, weakness, visual disturbances, fainting spells or even loss of consciousness at erection from supine or sitting position and remaining standing for 1-10 minutes. In severe cases it can be very torturous for the patient and symptoms can be wrongly attributed to hypoglycaemia. Orthostatic hypotension can occur or deteriorate 1-3 hours after a meal or administration of various medicines common in DM (vasodilators, diuretics) and tricyclic antidepressants. Furthermore, insulin administration can cause orthostatic hypotension due to its vasodilatory action.
This complication is not very common (frequency of around 5 percent) and is a manifestation of autonomous nervous system dysfunction.
Was this article helpful?
Are you sick of feeling like the whole world Is spinning out of control. Do You Feel Weak Helpless Nauseous? Are You Scared to Move More Than a Few Inches From The Safety of Your Bed! Then you really need to read this page. You see, I know exactly what you are going through right now, believe me, I understand because I have been there & experienced vertigo at it's worst!